Alert archive / Idaho / Lake Wind Advisories in 2021

Lake Wind Advisory 28, NWS Pocatello, ID

September 19, 2021Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this lake wind advisory at Sep 19, 2021, 8:46 AM MDT for Bannock County, Bingham County, Power County, Idaho. It took effect at Sep 19, 2021, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 19, 2021, 8:46 AM MDT (14:46 UTC)
In effect from
Sep 19, 2021, 12:00 PM MDT
Expired
Sep 19, 2021, 8:00 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 32 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 2.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
2186 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WWUS75 KPIH 191446
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
846 AM MDT Sun Sep 19 2021

IDZ054-192100-
/O.NEW.KPIH.LW.Y.0028.210919T1800Z-210920T0200Z/
/O.CON.KPIH.FR.Y.0009.210920T0900Z-210920T1500Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
846 AM MDT Sun Sep 19 2021

...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...
...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
MONDAY...

* WHAT...For the Lake Wind Advisory, southwest winds 20 to 25 mph
  with gusts up to 35 mph expected. For the Frost Advisory, 
  temperatures as low as 35 will result in frost formation. 

* WHERE...American Falls Reservoir for the Lake Wind Advisory. The
  Lower Snake River Plain for the Frost Advisory, mostly impacting
  those areas northwest of American Falls Reservoir including
  American Falls, Aberdeen, and the Rockford areas.

* WHEN...For the Lake Wind Advisory, from noon today to 8 PM MDT
  this evening. For the Frost Advisory, from 3 AM to 9 AM MDT 
  Monday. 
 
* IMPACTS...Strong winds and rough waves on area lakes will create
  hazardous boating conditions for small water-craft. Frost could
  kill sensitive outdoor vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

Take steps now to protect tender plants from the cold.

&&

$$

IDZ051>053-055-192100-
/O.CON.KPIH.FR.Y.0009.210920T0900Z-210920T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Burley, Rupert, Heyburn, and Oakley
846 AM MDT Sun Sep 19 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Eastern Magic Valley, Shoshone Desert, Mud Lake Desert,
  and the Upper Snake River Plain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
2 follow-up statements
157 
WWUS75 KPIH 191912
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
112 PM MDT Sun Sep 19 2021

IDZ054-200200-
/O.CON.KPIH.LW.Y.0028.000000T0000Z-210920T0200Z/
/O.CON.KPIH.FR.Y.0009.210920T0900Z-210920T1500Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
112 PM MDT Sun Sep 19 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
MONDAY...

* WHAT...For the Lake Wind Advisory, southwest winds 20 to 25 mph
  with gusts up to 35 mph expected. For the Frost Advisory,
  temperatures as low as 34 will result in frost formation.

* WHERE...American Falls Reservoir for the Lake Wind Advisory. The
  Lower Snake River Plain for the Frost Advisory, mostly impacting
  those areas northwest of Interstate corridor including American
  Falls, Aberdeen, and the Rockford areas.

* WHEN...For the Lake Wind Advisory, continuing until 8 PM MDT 
  this evening. For the Frost Advisory, from 3 AM to 9 AM MDT 
  Monday.

* IMPACTS...Strong winds and rough waves on area lakes will create
  hazardous boating conditions for small water-craft. Frost can
  kill or damage sensitive outdoor vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

Take steps now to protect tender plants from the cold.

&&

$$

IDZ051>053-055-200200-
/O.CON.KPIH.FR.Y.0009.210920T0900Z-210920T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Burley, Rupert, Heyburn, and Oakley
112 PM MDT Sun Sep 19 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Eastern Magic Valley, Shoshone Desert, Mud Lake 
  Desert, and the Upper Snake River Plain.

* WHEN...Monday morning from 3 AM to 9 AM MDT.

* IMPACTS...Frost can kill or damage sensitive outdoor vegetation
  if left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
059 
WWUS75 KPIH 200154
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
754 PM MDT Sun Sep 19 2021

IDZ054-201500-
/O.EXP.KPIH.LW.Y.0028.000000T0000Z-210920T0200Z/
/O.CON.KPIH.FR.Y.0009.210920T0900Z-210920T1500Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
754 PM MDT Sun Sep 19 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
MONDAY...

...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...American Falls Reservoir for the Lake Wind Advisory. 
  The Lower Snake River Plain for the Frost Advisory, mostly 
  impacting those areas northwest of Interstate corridor 
  including American Falls, Aberdeen, and the Rockford areas.

* WHEN...For the Lake Wind Advisory, continuing until 8 PM MDT 
  this evening. For the Frost Advisory, from 3 AM to 9 AM MDT 
  Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

IDZ051>053-055-201500-
/O.CON.KPIH.FR.Y.0009.210920T0900Z-210920T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Burley, Rupert, Heyburn, and Oakley
754 PM MDT Sun Sep 19 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Eastern Magic Valley, Shoshone Desert, Mud Lake 
  Desert, and the Upper Snake River Plain.

* WHEN...Monday morning from 3 AM to 9 AM MDT.

* IMPACTS...Frost can kill or damage sensitive outdoor 
  vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this lake wind advisory went out at Sep 19, 2:17 AM MDT, 6 hours 29 minutes earlier.

Area forecast discussion, Sep 19, 2:17 AM MDT, 6 hours 29 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
217 AM MDT Sun Sep 19 2021

.SHORT TERM...Today through Tuesday.
Today will be another active weather day with a cold front moving
through early this morning bringing much cooler temperatures,
valley rain, and high mountain snow. The Central mountains will
see 1 to 4 inches of snow mainly above 7500 to 8000 feet, and
areas around 8500 to 9000 feet and higher could see around 6
inches. Galena Pass will see around 1 to 2 inches of snow with
Willow Summit seeing about 1 inch of snow. Snow levels will drop
low enough for Stanley and even Ketchum to likely get at least a
dusting of snow. The Montana Divide will see snow as well. Road
passes, to include Raynolds Pass, Monida Pass and Targhee Pass,
will see around 1 to 2 inches of snow. Higher elevations of 8000
to 8500 feet will see 1 to 3 inches of snow. Some higher
elevations could get up to 6 inches, possibly higher. Isolated
thunderstorms are possible this afternoon today too, especially
for the Central mountains and the northern Eastern Highlands.
Today expect breezy to moderate winds, especially in the afternoon
behind the front. The biggest shock will be the temperatures. Day
time highs in valleys will be 50s to 60s with 30s to 40s in the
mountains for both today and Monday. Monday and Tuesday mornings
will have near freezing morning temperatures. A frost advisory is
in effect for Monday morning across the Snake Plain and Eastern
Magic valley with temperatures of 33 to 38 degrees expected.
Monday high pressure starts building in bringing mostly dry
conditions and slightly breezy winds under breezy northwest flow
aloft. Tuesday morning temperatures will be slightly colder. So,
a freeze warning may be needed for some areas like the Upper Snake
Plain with frost advisories for the more western areas.
Wyatt

&&

.LONG TERM...Wed through Sat night. High pressure will dominate the
pattern in the northern Great Basin. The operational GFS continues
to show a trough moving through on Wed night, but it appears to be
something of an outlier looking at cluster analysis. And the GFS has
had nothing penetrating this far south for the last three night
runs. Later today it will be in the range of the NAM and other short
range guidance and it will be seen if it gets more support.
Otherwise, expect a gradual warming with low elevation afternoon
highs reaching the lower 80s and overnight lows moving out of frost
and freeze territory for the Snake River plain and eastern Magic
Valley. As usual, wind under a high should get very high. The weak
trough on Wed night/Thu may increase the wind, but since the ECMWF
is preferred, sustained wind should only be in the low teens with
maybe some gusts into the 20 to 25 mph range.
Messick

&&

.AVIATION...Incoming front will generate showers and isolated to
scattered TSRA and potential for some marginal VFR. Wind should be
breezy to windy, but not as strong as the pre-frontal wind of
yesterday as the upper level low moves closer with the upper level
support shifting eastward. Marginal VFR possible with KDIJ the only
one at risk for IFR during this evening, as it will be the last
airdome to clear. Worst CIGs should be pre-18Z at KBYI and KSUN,
around 19/18Z for KPIH and KIDA, and later for KDIJ. KDIJ could also
have VSBY reduction due to BR.
Messick

&&

.FIRE WEATHER...Showers and some thunderstorm activity, along with
much colder temperatures means a significant change in weather
conditions for at least three days. Expect high humidity and breezy
to windy conditions, not to mention the thunderstorms. The storm
bringing all the wind and precipitation, including some snow in the
northeast highlands and central Idaho mountains above 7500ft
elevation, will be exiting on Mon/Mon night. The northwesterly flow
behind it will bring in some fairly cold and dry air. As high
pressure returns, warming and drying start, putting afternoon
humidity readings back into the teens for lower elevations. No
precipitation expected after Tue until at least Sat.
Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 3 AM to 9 AM MDT Monday for IDZ051>055.

&&

In the hours before

Special weather statement, Sep 19, 4:02 AM MDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Pocatello ID
402 AM MDT Sun Sep 19 2021

IDZ066-067-192100-
Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands-
Including the cities of Island Park, Kilgore, Dubois, Spencer,
Edie School, and Small
402 AM MDT Sun Sep 19 2021

A cold front will move through the area this morning bringing rain
and high elevation snow above about 7,500 feet. Snow levels will
drop further later this evening as cold air filters in behind the
front. By early Monday morning the Centennial Mountains east
through Targhee Pass could see 2 to 6 inches of snow with some
locally higher amounts possible. Lesser amounts are expected west
near Monida Pass, but 1 to 3 inches is possible in this early
season snow.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 2:11 AM MDTFrost AdvisoryPIHBannock, Bingham, Blaine, Bonneville, Butte, Cassia and 6 more31 hr
Sep 19, 11:16 AM MDTSpecial Weather StatementPIHMinidoka59 min
Sep 19, 12:07 PM MDTSpecial Weather StatementPIHCassia, Power53 min

Nearby

Lake Wind Advisories in Idaho, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.